Hail, Washington
- When
- May 23, 10:55 AM CST
- Where
- Washington County, 6.87 mi NNE of Hanover Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.987, -96.868
Thunderstorms again developed across portions of central and north central Kansas the morning of the 23rd, and lingered through around 10am CST. A single report of hail the size of pennies was received by the office with the most impressive of the otherwise weak storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms again developed across portions of central and north central Kansas the morning of the 23rd, and lingered through around 10am CST. A single report of hail the size of pennies was received by the office with the most impressive of the otherwise weak storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 3:54 AM CST, 7 hours 1 minute earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE TOPEKA KS 454 AM CDT FRI MAY 23 2008 .DISCUSSION... 23/00Z UPPER AIR ANALYSIS INDICATES BROAD TROUGH OVER WESTERN CONUS WITH A FEW EMBEDDED SHORTWAVE TROUGHS. AN AMPLIFIED RIDGE WAS LOCATED OVER SOUTH CENTRAL CANADA EXTENDING SOUTH THROUGH THE MISSOURI VALLEY INTO THE SOUTHEASTERN CONUS. ANOTHER VIGOROUS TROUGH WAS LOCATED OVER THE NORTHEASTERN CONUS...ALSO WITH A COUPLE EMBEDDED STRONG SHORTWAVE TROUGHS WITHIN ITS CYCLONIC FLOW. BEST MID LVL LAPSE RATES WERE FOUND OVER THE SOUTHERN HIGH PLAINS WITH LAPSE RATES DECREASING TO THE NORTHEAST DUE TO PERSISTENT DEEP MOIST CONVECTION THAT HAS BEEN ONGOING THROUGHOUT THE CENTRAL PLAINS OVER THE LAST 18 HOURS. A CONVECTIVELY INDUCED SHORTWAVE TROUGH WAS FOUND ON WATER VAPOR IMAGERY OVER SOUTHEASTERN KS AT 08Z. 23/00Z H850 RAOB ANALYSIS INDICATED DEEP MOISTURE POOL EXTENDING FROM TX GULF COAST NORTHWEST INTO WESTERN KS. WEST OF THE SE KS UPPER TROUGH BACKED LOW LVL FLOW WAS CONTINUING TO TRANSPORT THIS DEEP MOISTURE NORTHWEST. NORTH OF THE WAVE...WHICH IS MUCH OF THE CWA AT 08Z...SUBSIDENCE AND VEERED LOW LVL WINDS WERE BRINGING LOW LVL DIVERGENCE OVER MUCH OF THE FA PREVENTING CONVECTION FROM DEVELOPING. TO THE NORTHEAST VEERED LOW LVL FLOW WAS LIFTING OVER WARM FRONT ALLOWING CONVECTION TO DEVELOP OVER NORTHERN MO...AND AIDING IN THE MAINTENANCE OF QLCS PUSHING EAST THROUGH SOUTHERN NE. TO THE SOUTH STRONG CONVECTION ONGOING WITH THE AID OF UPPER TROUGH AND RIDING ALONG THE EASTERN PERIPHERY OF DEEP MOISTURE AXIS. TO THE WEST...GOOD THETA E TRANSPORT AND LOW LVL CONVERGENCE ALLOWING SCATTERED CONVECTION TO REDEVELOP OVER MUCH OF CENTRAL AND WESTERN KS. TODAY AND TONIGHT...SFC WARM FRONT DRAPED THROUGH SOUTHERN PORTIONS OF THE CWA LOOKS TO REMAIN NEARLY STATIONARY TODAY WITH SHORTWAVE TROUGH EJECTING NORTHEAST THROUGH THE HIGH PLAINS KEEPING SFC CYCLOGENESIS OVER EASTERN CO AND WESTERN KS. ONGOING SCATTERED CONVECTION MAY PUSH EAST INTO NORTH CENTRAL KS THIS MORNING AFTER UPPER LVL SUBSIDENCE PUSHES NORTHEAST...BUT OTHERWISE FEEL THAT BEST CHANCES FOR THUNDERSTORMS RELY ON CONVECTION INITIATING ALONG CONVERGENCE ASSOCIATED WITH WARM FRONT...AND THEN MOVING NORTH NORTHEAST IN THE FLOW ALOFT. NOT REAL CONFIDENT IN WEAK CONVERGENCE ALLOWING CONVECTION TO DEVELOP THIS AFTERNOON...BUT WEAKER CAP IN THE FORECAST SOUNDINGS AT LEAST MAKES THIS POSSIBLE. OTHERWISE THINK THUNDERSTORM CHANCES WILL BE BETTER THIS EVENING/TONIGHT AS ANOTHER BIG DAY OF SEVERE WX LOOKS TO SET UP ALONG THE DRYLINE AS SHORTWAVE TROUGH PUSHES NORTH OVER WESTERN AND CENTRAL KS THIS AFTERNOON. TONIGHT...STRONG SHORTWAVE TROUGH EMBEDDED IN NORTHEASTERN CONUS CYCLONIC FLOW WILL MOVE SOUTHEAST...WHICH SHOULD ALLOW FOR THIS VIGOROUS SYSTEM TO FINALLY BEGIN MOVING OFFSHORE. THIS WILL EVENTUALLY ALLOW THE AMPLIFIED RIDGE TO BREAK DOWN OVER THE CENTER OF THE CONUS...BUT FOR TONIGHT IT LOOKS TO BRING AT LEAST SLIGHTLY LESS MERIDIONAL FLOW THROUGH THE PLAINS...MAKING STORMS THAT FIRE OFF THE DRY LINE THIS AFTERNOON...MORE LIKELY TO PUSH THROUGH THE WESTERN CWA TONIGHT. AS WELL ORGANIZED STORMS LOOK MOST LIKELY TO MOVE THROUGH THE WESTERN PORTIONS OF THE CWA AFTER SUNSET...TRUE SURFACE BASED STORMS ARE LESS LIKELY...SO WOULD ONLY EXPECT A VERY MEAGER TORNADO THREAT TONIGHT. ANY SEVERE WX WILL LIKELY PROVIDE A LARGE HAIL THREAT TO NORTH CENTRAL KS LATE THIS AFTERNOON TO THIS EVENING...BARRING A LONG TRACK...WELL ORGANIZED SUPERCELL MOVING INTO THE CWA WHICH WOULD ELEVATE TORNADO AND STRAIGHT LINE WIND POSSIBILITIES. SATURDAY...AMPLIFIED RIDGE LOOKS TO BREAK DOWN AND MOVE EAST AS NORTHEAST CONUS TROUGH CONTINUES OFF SHORE. MODELS BRING ANOTHER STRONG SHORTWAVE THROUGH THROUGH THE CENTRAL PLAINS SATURDAY AFTERNOON...HOWEVER WITH RIDGE MOVING EAST...THIS WAVE IS FORECAST TO PUSH FURTHER EAST SENDING THE WARM FRONT NORTH THROUGH THE CWA AND ALLOWING THE DRYLINE TO MIX EAST INTO CENTRAL KS DURING THE AFTERNOON HOURS. LOW LVL MOISTURE TRANSPORT AXIS WOULD ALSO SHIFT EAST...BRINGING DEEP LOW LEVEL MOISTURE THROUGH MUCH OF THE CWA. ENHANCED MID LVL LAPSE RATES ASSOCIATED WITH THE SHORTWAVE TROUGH ARE FORECAST TO BRING ML CAPE VALUES INTO THE 2500-3500 J/KG RANGE. RELATIVELY STRONG H500 FLOW WOULD ALSO ACCOMPANY THE TROUGH SETTING UP A FAVORABLE SHEAR PROFILE FOR SUPERCELLS IF THUNDERSTORMS MANAGE TO INITIATE. THE ONLY LIMITING FACTOR FOR SEVERE WEATHER POTENTIAL IN THE CWA ON SATURDAY IS THE PROBABILITY FOR INITIATION. IF THE DRYLINE FAILS TO MIX AS FAR EAST AS THE 23/00Z GFS INDICATES...INITIATION MAY BE HARD TO COME BY. AS THE CWA IS FORECAST TO REMAIN EAST OF THE UPPER LVL TROUGH...THERE WILL AT LEAST INITIALLY...BE CONVERGENCE ALOFT...WHICH MAY SERVE TO STIFLE INITIATION. AS THE TROUGH/ASSOCIATED JET STREAK BEGINS TO MOVE NORTHEAST OF THE CWA...MORE FAVORABLE JET DYNAMICS AND QG FORCING MAY BE ENOUGH TO SET CONVECTION OFF...AFTER PEAK HEATING. SEVERE WX POTENTIAL IN THE CWA WILL LIKELY BE DETERMINED TOMORROW MORNING...AS THE PLACEMENT OF LARGE SCALE FEATURES ARE STILL SOMEWHAT UNCERTAIN AT THIS TIME. NORTH CENTRAL AND PORTIONS OF NORTHEAST KS LOOK TO BE THE MOST LIKELY AREAS TO SEE SEVERE WX SATURDAY AS THE UPPER LVL FLOW IS STRONGEST OVER THESE AREAS. SATURDAY NIGHT THROUGH TUESDAY...MODELS IN SEMI-AGREEMENT THAT SOUTHWEST FLOW WILL REMAIN THROUGH THE CENTRAL PLAINS...KEEPING SFC CYCLONE LARGELY IN PLACE OVER WESTERN KS/EASTER CO DURING THE PERIOD. A PERSISTENT BAROCLINIC BOUNDARY IS FORECAST TO SIT ALONG THE KS/NE BORDER...WHICH WOULD LIKELY SERVE AS THE FOCUS FOR CONVECTION DURING THE PERIOD. NOCTURNAL CONVECTION IS MORE FAVORED IN THIS TYPE OF PATTERN BARRING WELL DEFINED SHORTWAVE TROUGH MOVING THROUGH THE FLOW...WHICH IS NOT WELL RESOLVED AT THIS TIME. KEPT BEST PRECIP CHANCES ALONG THE KS/NE BORDER...SOMEWHAT FAVORING NIGHTTIME PRECIP FOR SLIGHTLY HIGHER POPS. IF THE BOUNDARY REMAINS NORTH OF THE CWA...GRADUAL WARM UP WILL ALSO DEFINE THE PERIOD WITH TEMPERATURES APPROACHING THE UPPER 80S BY EARLY THIS COMING WEEK. CAVANAUGH && .AVIATION... CIGS AND WINDS PLUS CHANCES FOR PRECIP ARE TAF CONCERNS EARLY IN THE PERIOD. WARM FRONT LIES ACROSS THE KANSAS RIVER VALLEY AND STILL EXPECTED TO ACT AS A FOCUS FOR POOLING OF MOISTURE AND HENCE LOWER CIGS AND REDUCED VISBYS IN THE EARLY AM. WILL HAVE TO BATTLE OUTFLOW FROM EARLIER THUNDERSTORMS WHICH WOULD ACT TO KEEP WINDS UP AND AS A RESULT HIGHER CIGS AND VISBYS. IF LOWER CONDITIONS CAN FORM THEY ARE EXPECTED TO BREAK UP MID MORNING AND GIVE WAY TO CHANCE FOR THUNDER...BUT WITH SUCH UNCERTAINTY IN THE TIMING AND SCATTERED NATURE OF CONVECTION EXPECTED WILL LEAVE OUT FOR NOW. LOOK FOR MVFR CIGS THROUGH THE DAY AND INTO OVERNIGHT HOURS. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 543 AM CDT FRI MAY 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 543 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ELEVATED LEVELS OF RIVERS AND STREAMS CAN BE EXPECTED IN NEMAHA...JACKSON...MARXHALL AND JEFFERSON COUNTIES. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT...WITH THE BEST CHANCES OF PRECIPITATION EXISTING OVER NORTH CENTRAL AND NORTHEAST KANSAS THIS MORNING...AND THEN AGAIN THIS EVENING AND OVERNIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS MORNING OVER NORTH CENTRAL AND NORTHEAST KANSAS WITH HAIL UP TO THE SIZE OF A QUARTER AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY HAZARDS. SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES CONTINUE THROUGHOUT THE OUTLOOK PERIOD. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MEMORIAL DAY...WITH THE GREATER RISKS OCCURRING DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINS WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT IN NORTH CENTRAL AND NORTHEAST KANSAS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS MORNING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. SPOTTERS MAY BE NEEDED ONCE AGAIN LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. CAVANAUGH
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 822 AM CDT FRI MAY 23 2008 KSZ008-020-034-231400- CLOUD-OTTAWA-REPUBLIC- 822 AM CDT FRI MAY 23 2008 THROUGH 900 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 43 MPH ACROSS PORTIONS OF REPUBLIC...CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GLASCO...NORWAY...COURTLAND...CLYDE...SCANDIA... AGENDA...BELLEVILLE.. .REPUBLIC ...CUBA...MUNDEN AND NARKA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 859 AM CDT FRI MAY 23 2008 KSZ008-009-020-231445- CLOUD-REPUBLIC-WASHINGTON- 859 AM CDT FRI MAY 23 2008 THROUGH 945 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 32 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AURORA...CONCORDIA...NORWAY...COURTLAND...SCANDIA... CLYDE...REPUBLIC...BELLEVILLE...AGENDA...NARKA...MUNDEN... MORROWVILLE...MAHASKA...HOLLENBURG...HADDAM AND CUBA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM HAIL CONCORDIA 39.57N 97.66W
05/23/2008 E0.50 INCH CLOUD KS COUNTY OFFICIAL
ESTIMATED DIME SIZED HAIL.
&&
AWSIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 945 AM CDT FRI MAY 23 2008 KSZ008-009-020-231530- CLOUD-REPUBLIC-WASHINGTON- 945 AM CDT FRI MAY 23 2008 THROUGH 1030 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 32 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AGENDA...CUBA...MUNDEN...NORWAY...HADDAM...BELLEVILLE...NARKA... MORROWVILLE...MAHASKA AND HOLLENBURG. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. KONOP
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1017 AM CDT FRI MAY 23 2008 KSZ008-009-231545- REPUBLIC-WASHINGTON- 1017 AM CDT FRI MAY 23 2008 THROUGH 1045 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS NORTHERN REPUBLIC AND NORTHERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MUNDEN...NARKA...MAHASKA...WASHINGTON...MORROWVILLE AND HOLLENBURG.
The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 16:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99750.